Alert archive / Utah / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 10, NWS Salt Lake City, UT

May 27, 2004Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 27, 2004, 7:40 PM MDT for Box Elder County, Utah. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2004, 7:40 PM MDT (01:40 UTC)
Expired
May 27, 2004, 8:20 PM MDT
In force
40 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 38 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 1.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2004-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2004-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2194 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

409 
WUUS55 KSLC 280140
SVRSLC
UTC003-280220-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
740 PM MDT THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BOX ELDER COUNTY IN UTAH

* UNTIL 820 PM MDT

* AT 740 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF LAKESIDE...OR ABOUT 50 
  MILES NORTHWEST OF GRANTSVILLE...MOVING EAST AT 35 TO 40 MPH
  OR PARALLEL TO I-80.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR LAKESIDE AT 745 PM MDT
  25 MILES NORTH AND PARALLEL TO I-80

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. THIS IS A 
DANGEROUS STORM AND MAY PRODUCE FUNNEL CLOUDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4124 11315 4106 11314 4106 11248 4129 11249

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:12 PM MDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 27, 4:12 PM MDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
ISSUED BY NATIONAL WEATHER SERVICE GRAND JUNCTION CO
412 PM MDT THU MAY 27 2004

.SYNOPSIS...A VIGOROUS PACIFIC STORM WILL PUSH ACROSS UTAH ON FRIDAY
BRINGING COOLER AND SHOWERY CONDITIONS MAINLY TO THE NORTHERN HALF
OF THE STATE. GRADUAL IMPROVEMENT IS EXPECTED LATER IN THE DAY
SATURDAY AS THE STORM PUSHES EAST LATE IN THE DAY. DRY NORTHWEST FLOW
WILL BRING DRY AND MILDER CONDITIONS TO FINISH OUT THE MEMORIAL DAY
WEEKEND. LOOKING FURTHER AHEAD...A WEAK RIDGE OF HIGH PRESSURE WILL
BUILD DURING THE REMAINDER OF THE COMING WEEK BRINGING A GRADUAL
WARMING TREND.

&&

.DISCUSSION...LATEST SATELLITE AND RADAR IMAGERY INDICATED SCATTERED
SHOWERS AND A FEW THUNDERSTORMS OVER THE NORTHERN TIER OF UTAH THIS
AFTERNOON. THIS ACTIVITY CORRESPONDED NICELY WITH LIFTED INDEX MINIMA
AND 7H BAROCLINIC ZONE AHEAD OF APPROACHING PACIFIC TROF. LITTLE
CHANGE INDICATED FOR THIS EVENING...SO CONTINUED SHOWERY CONDITIONS
NORTH EARLY...THEN TAPERED BACK LATER TONIGHT TO ACCOUNT FOR DIURNAL
COOLING AS IN PREVIOUS FORECAST.

FORECAST GETS INTERESTING FRIDAY AND FRIDAY NIGHT AS MODELS PRETTY
CONSISTENT IN BRINGING PACIFIC TROF AND ASSOCIATED COLD FRONT ACROSS
THE STATE. TIMING SUGGESTS SURFACE FRONT WILL ENTER NORTHWEST CORNER
OF UTAH AROUND 12Z PUSHING INTO SLC AREA AROUND MIDDAY...THEN
SOUTHEAST ACROSS MUCH OF THE REMAINDER OF THE STATE DURING THE
AFTERNOON. OROGRAPHICS...MOISTURE AND STEEPEST LAPSE RATES ACROSS THE
NORTH AND CURRENT POP FORECAST LOOKED TO REPRESENT THESE FEATURES
WELL. MADE ONLY MINOR MODIFICATIONS TO MESH BETTER WITH SURROUNDING
CWAS. SNOW LEVELS START PRETTY HIGH INITIALLY...THEN FALL TO NEAR
8000 FT AGL LATE IN THE DAY...DIPPING TO AROUND 6000 FEET LATE
FRIDAY NIGHT. POSSIBILITY FOR SIGNIFICANT SNOWFALL FRIDAY AND FRIDAY
NIGHT CONTINUES AND WILL THEREFORE CONTINUE WATCH FOR THE NORTHERN
MOUNTAINS.

CONDITIONS BEGIN TO IMPROVE LATE SATURDAY AS TAIL END OF THE TROF
ROLLS THROUGH. TEMPERATURES COOLER AS COLDEST AIR SETTLES OVER THE
AREA. BY THE FIRST PART OF NEXT WEEK RIDGING WILL BEGIN TO DOMINATE
FOR DRY WARM WEATHER BUT WITH THE LATEST RUNS KEEPING A FLATTER RIDGE
IN THE STILL PROGRESSIVE PATTERN.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...RED FLAG WARNING SOUTHERN THIRD OF UTAH FRIDAY.
     WINTER STORM WATCH NORTHERN MOUNTAINS FRIDAY/FRIDAY NIGHT.
ID...WINTER STORM WATCH EXTREME SOUTHEAST MOUNTAINS FRIDAY/FRIDAY
     NIGHT.

&&
Hazardous weather outlook, May 27, 8:00 AM MDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
800 AM MDT THU MAY 27 2004

IDZ025-UTZ006>010-017-WYZ021-281400-
CENTRAL AND SOUTHWEST MOUNTAINS-SOUTHWEST WYOMING-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION-
WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA MOUNTAINS-
800 AM MDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK FOR UTAH

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

A COLD PACIFIC STORM SYSTEM WILL MOVE INTO THE AREA FRIDAY AND
CONTINUE SATURDAY. SIGNIFICANT LATE SEASON SNOWFALL IS EXPECTED IN
THE NORTHERN UTAH MOUNTAINS WITH SOME SNOWFALL EVEN DOWN TO THE
CENTRAL AND SOUTHERN MOUNTAINS. SNOW SHOWERS MAY CONTINUE OVER THE
NORTHERN MOUNTAINS THROUGH SUNDAY.  SEE SLCWSWSLC ....WWUS45 KSLC
AND THE SLCSPSSLC...WWUS85 KSLC FOR UPDATES ON THIS DEVELOPING STORM.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:42 PM MDTSevere Thunderstorm WarningSLCBox Elder58 min

Nearby

Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.